Radio silence due to crappy events. Spoiler alert: I am fine.

Rosemary

When last we left our intrepid heroine, she was chilling on the couch, while recovering from unpleasant pain meds after a surprise kidney stone attack.

Aha, but there’s more to the story!

I seem to be the poster girl for bottom-of-the-warning-sheet side-effects.  I don’t waste time; I just go straight for the least common manifestation, and manifest up a storm.   For, example, oh… Muscle relaxants?  How about them?  Way down at the bottom of the list of rarely-seen side effects: agitation.  This being, you should note, the actual opposite of what a relaxant should do.   And then there’s Propofol, a common anesthetic for colonoscopies, which has the lovely rarely-seen side effect of causing agonizing horrible pain.  Yeah, that one was fun.

Anyway, to continue:

In order to mitigate the misery of the miserable headaches I always get after Dilaudid,  the ER doc gave me a prescription for 500mg of Naproxen.   The over-the-counter version of this is Alleve, which I’ve taken in the past for backaches and such now and again.  But never in this high a dose.

Let’s look at the bottom of the list of possible side-effects for that one, shall we?  Let’s see:

  • Continuing ringing or buzzing or other unexplained noise in the ears
  • hearing loss

These are listed as a minor side effects.

But what if you’re, say, already hearing impaired?  As I am?

Yeah.  I basically spent a week running through a dress rehearsal for my personal nightmare.   Of course, I didn’t know it was a dress rehearsal at the time.  For all I knew at the time, it could have been the real thing.

So, let’s repeat that spoiler alert: I am fine.   Side effects all gone now.

I’ve been deaf in one ear for most of my life, and it’s annoying and inconvenient, but not that great a problem.  But it does cause me to freak out about any changes in my remaining ear.  So, when my hearing went all bizarre on me, muffled and popping, and buzzing and weird, I saw a doc, of course.  I saw my Primary Doctor the day after I noticed the problem, and we got me in with a otolaryngologist.   But by the time I saw him (three days later), the symptoms had diminished a lot; and when we did the hearing tests, I came out pretty darn good, actually.

He’s not entirely convinced that the Neproxen was to blame — but for me, it’s pretty clear.  The timing was too perfect, including the fact that the problem seems to have been temporary, and has now completely cleared up.  Still, I’ll be getting an MRI of the whole shebang, just on the outside chance that something in there is going wonky.

But boy, that was so weird.   And scary.

And there was this one manifestation, which showed up a few days into the whole thing, where I started hearing every sound as two sounds.  That is, two different notes, one lower than the other.  Any sound that had a tone to it — fan, car engine, human voice — was doubled.  I noticed that particular one when, late at night in my office, I decided to play some guitar and sing, to prove to myself defiantly that I wasn’t actually going deaf — and discovered that I was singing harmony with myself.  So weird.

Oh, and it was bad harmony.  Like, a half-step off. And I couldn’t actually tell which note was the real note, either.

I didn’t know that it was even possible for one ear to hear one sound as two different notes.  But an intensive Internet search of legitimate medical research and report sites showed me that, yep, that can happen.  That particular side-effect hung on longer than the others, and I was treated to a meeting of the Genrettes in which Laurie and Delia discussed my manuscript, sounding like four people discussing my manuscript.   And the crowd at the cafe sounded twice the size it was.

But even that has cleared up now, thank goodness.

So… MRI to come, and we’ll see.  I’m pretty sure it’s all fine now.

But I will be avoiding all NSAIDs for the rest of my life!   Because they all (Naproxen, ibuprofen, even aspirin) have the potential to (very rarely) cause hearing problems — which are usually temporary, but in really really really rare occasions can be permanent.    Hello Tylenol, my New Best Friend.

In other news, I went for a particularly nice walk and saw a bunny, a blue heron, several turtles, and OMG baby skunks.  I’ll post about that next time, right?  I have pictures.

Preview:

Too young to be out on their own!

 

 


8 Responses to “Radio silence due to crappy events. Spoiler alert: I am fine.”

  • Sean Fagan Says:

    My wife has to avoid them as well — she broke out in hives the last time.

    You posted at nearly the same time Wil Wheaton did about his wife and I’m having sympathetic terrors for both of you.

    • Rosemary Says:

      I read Wil Wheaton’s post! That was seriously scary for his wife and him. And so frustrating that the first visit to the ER started with a misdiagnosis of kidney stones.

  • eub Says:

    Yikes. I’m very glad that seems to have cleared up. My son is no-NSAID and we’re hoping he never develops an issue with acetaminophen…

    If I may geek on the tone doubling effect, was it a fairly consistent musical interval, or did the interval get smaller for higher pitches? Like a shift of X semitones, or of X Hertz? There is an uncommon drug effect that apparently sounds like a frequency shift (not a pitch shift), so harmonic sounds become inharmonic and strange.

    • Rosemary Says:

      As a certified nerd, I’m always ready to geek out!

      The second tone was a half-step different from the real tone, and tracked in parallel motion: when the real note went up, the fake one did, too, and the size of the difference didn’t get smaller or larger. I right away (well, after calming down a bit) wondered whether it was related to the harmonic overtone sequence, with some peculiar acoustic physics going on inside my inner ear… but in order to find an overtone half a scale-step away from the fundamental, you actually have to climb way the heck up the overtone sequence to the tippity-top. And then it’s not really a half-step away anymore, is it? It would be a half-step plus a bunch of octaves. But this was not a high tone, it was literally right next to the original note on the scale. Which makes me think it was some sort of neurological artifact, and not reflecting any actual physics.

      However, there was another phenomenon that was definitely related to physics.

      I was tuning my guitar, using an electronic tuner, as I often do (this one a phone app; I love the 21st century). But I was having some trouble because, apparently, the tuner just wasn’t working. But only on the low E string. Worked fine on the high E, the B, the G, the D, the A — But low E wasn’t working at all; because as I could see, the needle indicating “in tune” was perfectly centered. But the note I was hearing was absolutely obviously NOT E.

      What a strange way for an app to go wrong, I thought. Oh, well, just use the good old-fashioned method, put yer finger on the 5th fret of the E string, match it to the open A.

      But they already matched.

      But this is not possible. If the A on the fifth fret of the E string matches the A of the open A string, then the E string is correctly tuned.

      But the open E did NOT sound like an E. It sounded, when I checked, like a B.

      An acoustic guitar string is rich in all sorts of complex overtones. So, of course the B would be in there; it’s the second one you’ll find in the overtone sequence (http://www.bsharp.org/physics/guitar). A perfect fifth.

      Which is when I realized that I’d lost the ability to hear the low E note itself, and was only hearing the overtones above it. The lowest and loudest of which was the B.

      That is, I had become (temporarily) deaf to that frequency.

      A actually went to an online tone-generator (http://www.szynalski.com/tone-generator/) and had it generate tones. The low E (around 165hz), actually was gone. Being only a sine wave, with no overtones, gone was gone: no sound. But as I moved the slider up, the sound faded back in.

      This was actually a particularly scary moment. There was a small range of frequencies, including that low E, which no longer existed for me.

      TEMPORARILY. This I kept telling myself, and so it turned out to be. I hear that low E fine now.

      But then: I hit that E string and heard a B. Over and over and over.

      For a musician, this is a level of weirdness equal to, say, stepping out of your front door and finding that your front steps don’t actually exist, but instead are a clever trompe l’oile image painted on the pavement; or that somehow you are now in Mexico City, when you weren’t before. The world just does not work that way.

      Anyway, as I said: all is well now. Can’t say that enough.

  • Mary Alexandra Agner Says:

    >> Spoiler alert: I am fine.

    I am *so glad* to hear it.

  • Victoria McManus Says:

    That sounds really, really HORRIBLE. I am glad you’re through it.

  • Lindig Says:

    Laws a mercy! Very very glad to hear that its all cleared up. I was under huge stress once, got hives and high blood pressure, was prescribed bp medicine with a possible side-effect of, oh look, hives. Didn’t take the meds and quit the job, all was well. Your hearing effect sounds very weird indeed. Best wishes for your future health.

Leave a Reply

Powered by WP Hashcash